Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 22, 2021, 4:58 PM MDT for Saguache County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 4:58 PM MDT (22:58 UTC)
- Expired
- Jul 22, 2021, 5:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
243 WWUS85 KPUB 222258 SPSPUB Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Thu Jul 22 2021 COZ069-072-222330- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 458 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAGUACHE COUNTY UNTIL 530 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Moffat, or 14 miles south of Hayden Pass Burn Scar, moving southwest at 10 mph. Half inch hail, wind gusts up to 50 mph and torrential rainfall will be possible with this storm. This storm will remain over mainly rural areas of east central Saguache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3821 10582 3809 10574 3805 10589 3818 10597 TIME...MOT...LOC 2258Z 063DEG 10KT 3810 10584 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:34 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 22, 3:34 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Thu Jul 22 2021 .SHORT TERM...(This evening through Friday) Issued at 331 PM MDT Thu Jul 22 2021 ...Key Points and Weather Highlights... - Monsoonal moisture flow remains entrenched around the region. - Locations of heaviest rains Friday still questionable. - Flash Flooding Friday? It's possible in some spots... Another day, another monsoonal moisture tap in place, though it's a moving target where the best moisture sets up and therefore any higher end impacts with the heavier rains. For the remainder of today, not to jinx anything, but the deeper storms have been primarily over Saguache and Chaffee Counties though even the cores are not as robust as they were this time yesterday. Storm motions are 180 degrees different from yesterday afternoon as well. With that being said, it appears that some drier air from the east, of all places, is keeping activity slightly weaker at this time. Still have the potential impact of flash flooding this evening and tonight given the amount of available moisture over the Continental Divide and westward with antecedent conditions being wet. Storm activity will begin to wane after 8-9 PM MDT tonight with some lingering showers over the San Juan and La Garita Mountains and the Divide. Tomorrow is a bit more murky though moisture will still be around. Not entirely confident on the larger scale synoptic pattern with moisture pooling across the western part of the area. Yes moisture will be there but the spatial extent of the deeper moisture will be shifting, again, and could easily end up a little farther west and then north. Better clustering of some stronger storms, tapping into better total column moisture, exists over Lake and Chaffee Counties setting up another day for flash flooding possible. Didn't want to get too cute with defining a smaller area with a Flash Flood Watch at this time, especially with one already still in effect, while at the same time acknowledging we'll likely need one for Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 331 PM MDT Thu Jul 22 2021 .Saturday...Upper low continues to move westward across New Mexico. This will keep winds aloft generally from an easterly direction, and storms which develop over the mountains would tend to remain over the mountains. However, weak cyclogenesis over the plains Saturday will result in easterly flow on the plains with a modest increase in lower level moisture. As a result, there is a modestly better chance for convection to develop over the plains. The best chance for convection on the plains Saturday will be over the El Paso County area, with PoPs decreasing towards the south and east. GFS has CAPE values of around 500J/kg. Further west, there will be a better chance for convection over the Continental Divide region. As in the past days, locally heavy downpours will be possible, especially further west with some flash flooding concerns over the burn scars and other prone areas. .Sunday...Upper low continues to move westward. Moisture will be lingering over the region with very light easterly flow aloft. Best chances for convection will remain over the Continental Divide region. With less upslope component, the threat for convection over the Interstate 25 corridor and eastward decreases, with only isolated PoPs near the Kansas border. With the light flow aloft, locally heavy downpours are possible with flooding concerns for the burn scars and other prone areas. .Monday through Thursday...The general pattern is for the upper high to remain in the vicinity of Colorado with subtle movements in the upper high changing the location for the focus of convection and locally heavy downpours. The model consensus is to have the greatest chances for storms to be over the Continental Divide region with PoPs decreasing to the east. Consensus PoPs are generally 20 percent or less east of the Interstate 25 corridor. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 331 PM MDT Thu Jul 22 2021 KALS: VFR conditions are expected over the next 24 hours, except for later this evening when rain showers and thunderstorms develop around the terminal that could drop visibilities to MVFR conditions. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. Precipitation will dissipate late this evening and winds will lessen and become light and variable overnight and into tomorrow morning. KCOS: VFR conditions are expected over the next 24 hours. Isolated rain showers, and possibly thunderstorms, will develop this afternoon and evening over the mountains, but should stay over the higher terrain. While precipitation should stay out of the TAF site, gusty outflow winds could be possible during the afternoon and evening; otherwise, expect winds to become light overnight and into tomorrow morning. KPUB: VFR conditions are expected over the next 24 hours. Winds will increase in magnitude and become gusty late this afternoon, before becoming light and variable late overnight and into tomorrow morning. Clouds will decrease in coverage late this evening and remain mostly clear through tomorrow morning. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ058>068. && SHORT TERM...HEAVENER LONG TERM...PGW AVIATION...HEAVENER
Hazardous weather outlook, Jul 22, 12:08 PM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1208 PM MDT Thu Jul 22 2021 COZ058>089-093>099-231815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1208 PM MDT Thu Jul 22 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Slow moving thunderstorms will occur today producing locally heavy rainfall, small hail, and wind gusts upwards of 50 MPH. Most of the storms will be along the central mountains and westward. Can't rule out some isolated or spotty heavier storms across the Pikes Peak region as well. Some of these storms, mainly along the Continental Divide and southwest mountains, may produce flash flooding. Hayden Pass and Decker burn scars, including the Spring burn scar, may experience some heavier rains this afternoon and evening as well, but confidence is not high enough to issue a Flash Flood Watch at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, scattered thunderstorms will develop during the afternoon and early evening hours over the mountains, mainly the central mountains. There will also be a slight chance of thunderstorms late afternoon and into the evening along the I-25 corridor and central plains, with the best chance being over the Palmer Divide in El Paso County, and the Raton Mesa area. Flash flooding could be an issue for some of the burn scars, especially for the Decker burn scar, as the central mountains will have the best chance at seeing thunderstorm activity over the area by afternoon. Other potential hazards could include erratic winds with gusts of up to 50 mph, small hail, and frequent cloud to ground lightning. On Saturday, scattered to numerous thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, thunderstorms will be developing over the I-25 corridor and storm or two could become strong to severe over the plains later in the evening as well. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. If storms do become severe, they could contain hail of 1 inch or possibly greater, and wind gusts of up to 60mph. Sunday through Wednesday, there will be isolated to scattered thunderstorms during the afternoon over the mountainous areas and a few storms moving out over the plains by late afternoon and into the evening for each day. A Flash Flood Watch may need to be issued due to potential flash flooding for the burn scars. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. 55/STEWARD
In the hours before
Local storm report, Jul 22, 2:24 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD 5 SSE FORT GARLAND 37.36N 105.39W
07/21/2021 COSTILLA CO PUBLIC
DELAYED REPORT: FACEBOOK POST AND
CONFIRMATION FROM COSTILLA COUNTY EM SHOW
FLASH FLOODING AT COUNTY LANE 6 AND JAUVEZ
ROAD IN FT. GARLAND. SIGNIFICANT TORRENTS OF
WATER CARVED OUT THE ROAD IN PLACES.
&&
GHSpecial weather statement, Jul 22, 2:59 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 259 PM MDT Thu Jul 22 2021 COZ060-064>066-069-222145- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 259 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 345 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Sargents, or 21 miles southwest of Decker Burn Scar, moving west at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Pass. LAT...LON 3839 10630 3813 10607 3807 10668 3837 10670 TIME...MOT...LOC 2059Z 083DEG 7KT 3829 10636 KTS
Special weather statement, Jul 22, 3:30 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT Thu Jul 22 2021
COZ065>069-222230-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
330 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...
SOUTHWESTERN SAGUACHE AND NORTHEASTERN MINERAL COUNTIES UNTIL 430 PM
MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Fork, or 45 miles northwest of Alamosa, moving west at 10 mph.
Torrential rain is ongoing over the county lines between Rio Grande,
Saguache, and Mineral Counties. Enhanced stream flow is possible in
streams and drainages.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
South Fork and Wagon Wheel Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3784 10653 3766 10651 3760 10687 3796 10683
3799 10669 3785 10659
TIME...MOT...LOC 2128Z 086DEG 8KT 3775 10662
KTSSpecial weather statement, Jul 22, 3:51 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Thu Jul 22 2021
COZ060-064>066-069-072-073-222245-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
351 PM MDT Thu Jul 22 2021
...SPECIAL WEATHER STATEMENT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villa Grove, or 9 miles south of Decker Burn Scar, moving west at 15
mph. Torrential rain is being observed over portions northern and
northwestern Saguache County. Enhanced stream flows are possible in
streams and drainages. The stronger cells in the line of
thunderstorms may produces half inch hail and winds in excess on 30-
40 mph.
Locations impacted include...
Bonanza and Villa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3839 10593 3822 10588 3815 10614 3792 10666
3800 10684 3839 10626
TIME...MOT...LOC 2149Z 078DEG 11KT 3830 10600Special weather statement, Jul 22, 4:44 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pueblo CO 444 PM MDT Thu Jul 22 2021 COZ069-072-073-222330- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 444 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAGUACHE COUNTY UNTIL 530 PM MDT... At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over Crestone, or 21 miles south of Hayden Pass Burn Scar. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph along with torrential rainfall will be possible with this storm. Locations impacted include... Crestone and Great Sand Dunes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3810 10572 3786 10559 3779 10577 3805 10589 TIME...MOT...LOC 2244Z 040DEG 3KT 3800 10572 KT
Special weather statement, Jul 22, 4:58 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 458 PM MDT Thu Jul 22 2021 COZ069-072-222330- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 458 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAGUACHE COUNTY UNTIL 530 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Moffat, or 14 miles south of Hayden Pass Burn Scar, moving southwest at 10 mph. Half inch hail, wind gusts up to 50 mph and torrential rainfall will be possible with this storm. This storm will remain over mainly rural areas of east central Saguache County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3821 10582 3809 10574 3805 10589 3818 10597 TIME...MOT...LOC 2258Z 063DEG 10KT 3810 10584 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:19 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 21, 6:51 PM MDT | Special Weather Statement | PUB | Conejos | 39 min |
| Jul 21, 6:59 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Jul 21, 7:00 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 22, 2:42 AM MDT | Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 6 min |
| Jul 22, 2:54 AM MDT | Flash Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 18 hr |
| Jul 22, 1:43 PM MDT | Special Weather Statement | PUB | Rio Grande | 62 min |
| Jul 22, 2:59 PM MDT | Special Weather Statement | PUB | Saguache | 46 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | PUB | Mineral | 60 min |
| Jul 22, 3:46 PM MDT | Flash Flood Warning | PUB | Costilla | 3 hr |
| Jul 22, 3:51 PM MDT | Special Weather Statement | PUB | Saguache | 54 min |
| Jul 22, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 35 min |
| Jul 22, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 19 min |
| Jul 22, 4:29 PM MDT | Flash Flood Warning | PUB | Fremont, Saguache | 3 hr |
| Jul 22, 4:44 PM MDT | Special Weather Statement | PUB | Custer | 46 min |
| Jul 22, 5:06 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Jul 22, 5:21 PM MDT | Special Weather Statement | PUB | Alamosa | 39 min |
| Jul 22, 5:41 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Jul 22, 5:59 PM MDT | Special Weather Statement | PUB | Alamosa | 46 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.